Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 152, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 11, 2002, 7:27 PM CDT for Jefferson County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2002, 7:27 PM CDT (00:27 UTC)
- Expired
- Jun 11, 2002, 8:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:37 PM CDT | Hail 0.75 | Endicott, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2657 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 120027 SVROMA NEC095-120100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 727 PM CDT TUE JUN 11 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST NEBRASKA * UNTIL 800 PM CDT * AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF STEELE CITY...OR ABOUT 30 MILES SOUTHWEST OF BEATRICE...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED... STEELE CITY DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTHWEST IOWA AND EASTERN NEBRASKA. LAT...LON 3998 9727 3986 9710 4005 9691 4014 9700 GRIFFIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:00 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Jun 11, 2:00 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 200 PM CDT TUE JUN 11 2002 SHORT TERM PROBLEM IS CONVECTIVE POTENTIAL W/ UNSTABLE AIRMASS IN PLACE AND HIGH PRECIPITABLE WATER. 18Z OAX SOUNDING SHOWED THAT MID LEVEL TEMPERATURES HAD COOLED SINCE LAST EVENING...SO THE CAP IS NOT AS STRONG AS YESTERDAY. MOISTURE WAS UP THROUGH 800 MB. LATEST SFC ANLYS SHOWED FRONT IN THE AREA...WITH SFC DEWPOINTS GENLY IN THE UPPER 60S TO LOWER 70S BUT SLIGHTLY LOWER IN THE NWRN PART OF NERN NE. MODELS WILL NOT BE OF SIGNIFICANT USE IN THE SHORT TERM. RUC SEEMS TO BE BLOWING UP CONVECTION WAY TOO FAST. WILL PROBABLY GO WITH SCT TSTMS ALONG AND SOUTH OF THE FNT...AND A CHANCE NW OF THAT. AGAIN TNGT...LIKE PAST FEW NIGHTS...NGM MOS SEEMS TO WARM SRN ZONES AND HAVE RAISED. THE MODELS WILL PROBABLY NOT DO A GREAT JOB WITH DETAILS THROUGH WED NGT. SO HAVE LOOKED AT LARGER SCALE FEATURES. CLOSED LOW NOW OVER EXTREME SRN SASK WILL MOVE E/NE THEN STARTING DROPPING TO THE SE. FLOW ALOFT INITIALLY SW WILL BECOME W THEN NW AS THE SYSTEM DIGS TOWARD SRN WI THROUGH 12Z FRI. ETA HAS BEEN MORE AND MORE AGGRESSIVE WITH DEVELOPMENT OF AN MCS AND DECENT QPF WED NGT AND HAVE FOLLOWED THAT IDEA. COOLER AND SOMEWHAT DRIER AIR TO FOLLOW THAT. INTRODUCED A CHANCE OF PCPN AGAIN BY SUNDAY. .OMA...NONE. MILLER
In the hours before
Special weather statement, Jun 11, 5:05 PM CDT, 2 hours 22 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-120700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 505 PM CDT TUE JUN 11 2002 STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY ALONG AND SOUTH OF A LINE FROM COLUMBUS TO ONAWA IOWA...THROUGH ABOUT 100 AM CDT. A FRONTAL BOUNDARY EXTENDS FROM NORTHWEST IOWA ACROSS EASTERN NEBRASKA INTO CENTRAL KANSAS. THE AIRMASS ALONG AND SOUTH OF THE FRONT REMAINS MOIST AND UNSTABLE. THERE IS THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT ALONG THIS BOUNDARY AS AN UPPER AIR DISTURBANCE MOVES INTO THE CENTRAL PLAINS. STORMS THAT DEVELOP COULD BE SEVERE...WITH HAIL AND DAMAGING STRAIGHT LINE WINDS. IN ADDITION TO THE SEVERE WEATHER POTENTIAL...SOME STORMS COULD PRODUCE HEAVY RAIN AND LOCALIZED FLOODING INTO THE EARLY MORNING HOURS OF WEDNESDAY. ANOTHER UPPER AIR DISTURBANCE WILL PUSH INTO THE REGION WEDNESDAY BRINGING A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME THESE STORMS ARE FORECAST TO HOLD BELOW SEVERE LEVELS. HOWEVER THIS COULD CHANGE IN LATER OUTLOOKS ISSUED WEDNESDAY MORNING. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GW
Special weather statement, Jun 11, 5:55 PM CDT, 1 hour 32 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-120705- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 555 PM CDT TUE JUN 11 2002 STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THERE IS A RISK OF SEVERE WEATHER MAINLY ALONG AND SOUTH OF A LINE FROM COLUMBUS TO ONAWA IOWA...THROUGH ABOUT 100 AM CDT. A FRONTAL BOUNDARY EXTENDS FROM NORTHWEST IOWA ACROSS EASTERN NEBRASKA INTO CENTRAL KANSAS. THE AIRMASS ALONG AND SOUTH OF THE FRONT REMAINS MOIST AND UNSTABLE. THERE IS THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT ALONG THIS BOUNDARY AS AN UPPER AIR DISTURBANCE MOVES INTO THE CENTRAL PLAINS. STORMS THAT DEVELOP COULD BE SEVERE. THE MAIN RISK APPEARS TO HAIL AND DAMAGING STRAIGHT LINE WINDS. HOWEVER BASED ON WIND SHEAR A FEW TORNADOES CANNOT BE RULED OUT THIS EVENING...ESPECIALLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. IN ADDITION TO THE SEVERE WEATHER POTENTIAL...SOME STORMS COULD PRODUCE HEAVY RAIN AND LOCALIZED FLOODING INTO THE EARLY MORNING HOURS OF WEDNESDAY. ANOTHER UPPER AIR DISTURBANCE WILL PUSH INTO THE REGION WEDNESDAY BRINGING A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME THESE STORMS ARE FORECAST TO HOLD BELOW SEVERE LEVELS. HOWEVER THIS COULD CHANGE IN LATER OUTLOOKS ISSUED WEDNESDAY MORNING. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:48 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 27 min |
| Jun 11, 8:14 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 31 min |
| Jun 12, 3:48 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy, Saunders | 27 min |
| Jun 12, 3:52 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 38 min |
| Jun 12, 4:31 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Saunders | 29 min |
| Jun 12, 4:38 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 37 min |
| Jun 12, 4:53 PM CDT | Tornado Warning | OAX | Butler, Platte | 37 min |
| Jun 12, 5:01 PM CDT | Tornado Warning | OAX | Cass | 29 min |
| Jun 12, 5:29 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 31 min |
| Jun 12, 5:30 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 30 min |
| Jun 12, 5:53 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders | 37 min |
| Jun 12, 5:58 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 32 min |
| Jun 12, 6:00 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 30 min |
| Jun 12, 6:17 PM CDT | Tornado Warning | OAX | Seward | 28 min |
| Jun 12, 6:31 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 29 min |
| Jun 12, 6:45 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 30 min |
| Jun 12, 6:57 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.